Log in
AF Association
14,934 members17,894 posts

Anyone suffering with Permanent AF

This is my first post having been just diagnosed with permanent AF. I have been put on 60mg Edoxaban and 1.25 Bisoprolol Fumarate. I have always been healthy up to now but did take supplements. Being a senior I wanted to keep my brain and heart healthy so took CQ10, Glutathione, Magnesium, Vit B Complex. My Dr is very much against me taking any of these but I would like to continue if they do not interfere with my medication. AF affects me with shortness of breath when walking. Can anyone who has this condition tell me of their experience of supplements in conjunction with these medications please. Thanks

20 Replies
oldestnewest

I am sure that a great many people will reply but for my part I take Q10 and magnesium. My best advice is talk to your pharmacist as these people are the experts on such matters.

Reply

Thanks Bob. Have spoken to 2 pharmacists. One says it’s ok but the other won’t commit herself

Reply

I’ve found that too, Janet. At best I’ve had a dubious ‘it should be ok’ from my pharmacist, but she also said that because DOACs (unlike warfarin) are so new, it is hard to say with any certainty. My GP and cardiologist recommended stopping my supplements once I started rivaroxaban/ apixaban.

BUT I’m pretty sure there’s plenty of people on here also taking DOACs who have been advised to take certain supplements - or at least the medics have agreed/approved - so I’ll watch the replies on here with interest! I really do want to take my supplements if I can!

Good luck with your search x

Reply

Hi Thanks Jane. Snap, I want to continue to take supplements, especially the ones the body makes naturally, i.e. CQ10, magnesium,, vitamin b for nerves. One would think drug companies would know all about the contradictions of their products before they are put out for use. It is early days for me as yet and takes a while to sink in. I am encouraged by the replies so far, thanks!

1 like
Reply

I’ve read much on IQ10. Almost all doctors say stay away. I take OTC meds for joints. I’m 68, did not have a clue I had Afib, until I had a physical. My pulse was 188. I’ve had the the shock treatment, worked for nearly a year. Then the ablation Jan 16th. It came back last Sunday AFTER I had two Jack n cokes...not positive that is the culprit, as I also used NyQuil for 4 days.

I wish you luck😉

Reply

Thanks exbcmc for your comments. I am hoping CQ10 will be ok, am still taking it and ok so far, good for the brain but will have to see how it goes. Sorry for all your treatment, hope you get sorted.

Reply

The last 2 times I took an antihistamine for cold symptoms an AFib attack began, also a few sips of red wine is a trigger as well.

Reply

Hi Janet

I too am in permanent AF and became so nearly 3 years ago after suffering paryxysmal AF for 14 years. I take Apixaban and Bisoprolol (5mg). I do not take any supplements. As long as I don't exert myself I feel OK but I feel the least exertion. I am seein GP in a week or so and see if she might consider putting me on something other than Bisoprolol which I think is the culprit.

By the way I am your age (79 years and feeling it)

Jean

Reply

Hi Hawkins Thanks for your comments. I am wondering about Bisoprolol but have only been taking it for a week. It doesn’t take much for me to get out of breath and I do feel very jittery sometimes. You are on a very low dose. Let me know what the Dr says, it would be very interesting. This is supposed to be a age related problem, I have always been very healthy up til now. Good Luck!

Reply

Hi Janet.

5 mg of Bisoprolol is quite high. I am hoping that if the GP won't switch me to some other drug he might consider lowering the dose of Bisoprolol.

Maybe I am asking too much at my age. Who knows how different I would feel if I did not have AF which in my case is hereditary. My mother had been a sufferer.

Chin up we are still here.

Jean

Reply

Hi Janet

I'm 65 and have had permanent AF since 2006, I have tried loads of supplements over the years, Taurine, Ubiquinol (CQ10), Potassium, Vitamin D, Magnesium Citrate & Chelated Magnesium plus others. I have never really noticed any improvement in my condition by taking them.

At the moment I am only taking Magnesium Citrate and Vitamin D.

The medications I take daily are Warfarin, 3 mg usually keeps my INR to between 2 & 3.

Metoprolol 2 x 50mg, Simvastatin 20mg, Diltiazem 180mg.

I use to take Bisoprolol 7.5mg which I reduced to 2.5mg.

Due to fatigue I changed from Bisoprolol to Metoprolol. I feel slightly better on Metoprolol, though I still feel tired all the time.

My heart rate at rest is usually around 90 to 95 which does go down sometimes to 80 during the day. When doing light exercise it doesn't go above 130 to 140 bpm.

I had a Cardioversion in 2006 which did not work, I have never had any other surgery for AF.

Occasionally I get a feeling of doom when my heart rate is up.

Good Luck

Mike

Reply

Thanks Mickent for your comments. All the joys of growing old, I think. It comes hard when I have always been so healthy. At the moment some of it could possibly be nervous tension but may be better once I get used to the idea. Taking supplements doesn’t seem to have you done any harm. It is because Edoxaban is such a new drug but one would have thought that tests would have been done for contradictions. It is nice being able to discuss these things so thank you for your comments.

Reply

Janet, I will continue to take Magnesium & Vitamin D, they say in this country most people are low on both.

For the last 11 years I have never had any problems taking Warfarin, I have a blood test (which is just a pin prick) every 6 weeks at my GP.

Brgds

Mike

Reply

Hi Janet .One day I had a discussion with my cardiologist who I had very high regard and when I asked him why he didn't believe in these supplements .His answer was that they have not been proven ,that there was no proven information . I disagreed with him because there have been group studies .But we have to remember these guys are brain washed in medical school about medicine and most doctors will say that the supplement's are a waste of time . So then I say it's up to the individual whether they want to take them on not . You have heard some people say you just take them and pee them out . I saw a document that disproved that theory in that the substance gets into you blood stream and starts working before it ever ends up in urine . It all sounded very logical to me .

1 like
Reply

Thanks 1Jerbear. I understand fully what you are saying. Of course, any supplement must get into your blood stream otherwise there would be no point in taking them. Drs and specialists all say the same and will not commit themselves but what I can’t understand is why drugs have not been tested against all the most popular supplements.

People are more conscious of their health these days and tend to opt for more natural solutions so there must be a need for it. I am continuing taking Omega 3s, Vitamin B complex and a small dose of Magnesium and see what happens. I am 81 and am anxious to protect my brain and heart as far as I can, if I was younger I might not want to bother but I know that at my age the body doesn’t make as much a of natural substances as it did. Do you still take any supplements ?

Reply

Right now I take 1500 MG'S of vitamin C. Seems to help me stay some what healthy. Chewable

Reply

Hi That is quite a lot but I understand any excess is peed away with Vit C

Reply

yes it is . I have had bad lungs most of my life and every year at about the same time I would get bronchitis with out fail .It would start with a head cold and go right into my lungs . I use to drive over the road for a living so this had to stop ,it would always knock me for a loop .I started taking 1500 ml. of vit. C and my bronchitis episodes ceased .I'm not kidding . So for myself It works for me . I'm 73 and I am A-fib with c.o.p.d. .My c.o.p.d. is not that bad . But I don't want bronchitis at all. I have persistent A-Fib . Cardioversions use to work ,my last one didn't .I had the newest type of abrasion which didn't do anything and was an awful experience so I told the doctor I am done with the procedure's because you can have 5 of these and they may not work . I am on a blood thinner Eliquis and actually I feel very good . I'll put the rest in Gods hands and go with what I have .

Reply

Thanks. I can sympathise with you. My late husband suffered with his lungs and had COPD, very prone to bronchitis and this was the start of his heart problems. Mind you he smoked since he was 14 so that was probably the major cause. In those days people were not aware of what smoking did to you. You have to do whatever works for you so Good Luck and Best Wishes.

Reply

I am married to a recently retired scientist (Biochemistry). I take fish oil (as I can't eat fish) and everyone is fine with that. He tells me that supliments should only be taken when advice from the doctors treating you are OK with it. If the body is given an overdose something it can effect certain organs ie vitumin C effects the kidneys if too much is taken. Others may just be a waste of money as the body can't use them. All this sounds very depressing when we want to help ourselves keep or get well, but if your doctor advice's against taking something, their may be a good reason and its worth erring on the side of caution. This is my untrained opinion I'm certainly no expert! I hope you find your answers.X

Reply

You may also like...